• Popular Recommendations

  • PEER
  • ultrasound
  • LLSA
  • sepsis

Toxicology

Take on Toxicology!

Chana Rich, MD, PGY2
Brown University, Emergency Medicine Residency

When there is a toxic exposure, ingestion, or overdose, the ED is on the front-line. Whether you are preparing for your boards or warming up for your next shift, it is always a great time to brush-up on some toxicology. Our program recently had a fierce tox jeopardy, now you can compete too! Below are 5 toxicology trivia questions and answers to refresh your memory and get your tox wheels turning.

QUESTION 1: A teenager is brought in by his parents. He is euphoric and has gold paint around his mouth. His exam and vital signs are normal. What complication should you worry about?

Cardiac dysrhythmia

Volatile hydrocarbons are cheap, readily available, and legal, making them a popular drug for adolescents to abuse. Volatile hydrocarbons are found in glue, spray paint, electronics cleaners, and others. Symptoms include feelings of euphoria, hallucinations, headaches and dizziness. Hydrocarbons inhibit cardiac myocyte sodium and the inwardly rectifying potassium channels which leads to cardiac dysrhythmias. Catecholamine surge (i.e. getting caught by mom or running from the police) coupled with myocardial hyperreactivity can lead to “sudden sniffing death”. For treatment, use beta blockers to stabilize the myocardium and avoid over-stimulation by catecholamines.

BONUS: Acute dermatologic and upper airway lesions may develop due to chemical irritation or cold injuries and when compressed air is used,

QUESTION 2: A teenager presents with agitation and visual hallucinations. UTox is positive for PCP, but the patient swears that he didn’t do any illegal drugs. What medication did the patient take?

Dextromethorphan

This patient is “robotripping”- drinking medication containing dextromethorphan with the intention of hallucinating. Dextromethorphan is a potent NMDA receptor antagonist and serotonin reuptake inhibitor. Symptoms of overdose include agitation, drowsiness, slurred speech, visual hallucinations, and manic symptoms. There is a risk of serotonin syndrome if co-ingested with a monoamine oxidase inhibitor (MAOI) or serotonergic agent. Treatment is supportive care with IV hydration, benzodiazepines, and cooling if necessary. Naloxone may be helpful to reverse respiratory coma, but the data is controversial.

QUESTION 3: A car detailer presents to the ED screaming in pain in his hand. On exam, you notice white fingertips on his right hand. What is the appropriate treatment for this patient?

Topical calcium gluconate or inject calcium gluconate into the tissues

This patient is suffering from a hydrofluoric acid (HF) exposure. Hydrofluoric acid is present in rust removers, metal cleaners, glass etchers. On exam, these patients have blue/gray burns and often complain of pain out of proportion to the exam. Fluoride ions bind calcium and cause hypocalcemia. This can lead to QTc prolongation and ventricular dysrhythmias. The treatment is irrigation followed by topical calcium gluconate.

QUESTION 4: A previously healthy 7-year old child is brought in by his parents with persistent coughing after trying to make a campfire in the backyard. On exam, he is tachypnic and lethargic. He has retractions and diffuse wheezes on lung exams. His EKG has some ectopy. His chest x-ray show diffuse bilateral infiltrates. What is the cause of his symptoms?

Hydrocarbon ingestion

Hydrocarbons can be found in lamp oil, gasoline, lighter fluid, turpentine, and kerosene, among others. When a small volume (as low as 1 mL) is aspirated, it can cause a severe pneumonitis. Symptoms of aspiration are non-specific and include persistent coughing, tachypnea, retractions, and fever. Hydrocarbons cause inactivation of type II pneumocytes, which leads to surfactant deficiency and acute respiratory distress syndrome (ARDS). Chest X-ray usually shows diffuse bilateral infiltrates. Observe a child for several hours after potential hydrocarbon aspiration as there may be a delayed presentation of symptoms. Treatment is airway support.

BONUS: What medication is relatively contraindicated in hydrocarbon ingestion? Epinephrine, due to the possibility of inducing ventricular fibrillation.

QUESTION 5: A patient with a history of TB presents in status epilepticus. He has not responded to benzodiazepines or phenobarbital. What is the treatment?

Pyridoxine

This patient has isoniazid (INH) toxicity. Isoniazid is commonly used for the treatment of tuberculosis. INH toxicity causes functional deficiencies of pyridoxine (vitamin B6) and gamma amino butyric acid (GABA) which causes refractory seizures. When taken in overdose, patients can present with refractory seizures and an anion gap metabolic acidosis. The treatment is to give 1 gram of pyridoxine for every 1 gram of INH ingested, to a max dose of 5g of B6.


BONUS QUESTION!!


6) A child presents with bradycardia, hypotention and miosis. He was found playing in his mother’s purse. His mother has had a stuffy nose for the past week and her purse was full of decongestant medications. On what medication did this patient overdose?

Oxymetazoline nasal spray

Oxymetazoline nasal spray is a commonly used topical decongestant. Oxymetazoline and clonidine, a centrally-acting alpha-2 agonist, share an imidazoline group. Clonidine is a centrally-acting alpha-2 agonist that inhibits the release of peripheral catecholamines. Overdose symptoms include bradycardia, hypotension, miosis, hypothermia, somnolence, and altered mental status. Treatment supportive care and naloxone which is supposed to work about 50% of the time.



Return to Newsletter

LIVE CHAT
[ Feedback → ]